Kentucky, 2019

Damaging Wind in Kentucky, May 18, 2019

May 18, 2019 · NWS JKL · 1 event in 1 county or zone

A cluster of strong thunderstorms developed across south central and south eastern Kentucky late this afternoon and early evening. One of these storms briefly became severe near Somerset, producing damage to a couple of trees and trampolines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong thunderstorms developed across south central and south eastern Kentucky late this afternoon and early evening. One of these storms briefly became severe near Somerset, producing damage to a couple of trees and trampolines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 2:10 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 18, 2:10 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
310 PM EDT Sat May 18 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 310 PM EDT SAT MAY 18 2019

Visible satellite imagery shows a cumulus field across the entire
area at mid afternoon. The most enhanced area of cumulus is
across the southwest part of the forecast area, which is where
multiple runs of the HRRR have consistently developed convection
today. Timing for initial development of isolated to scattered
showers/storms still looks to be 20-21Z. The isolated/scattered
convection should develop northeast, but with loss of daytime
heating any showers and thunderstorms will quickly die, and will
end shower/storm chances at 00Z.

Any lingering cloud from late afternoon convection will dissipate
and skies should be mostly clear tonight. Dewpoints are lower than
yesterday, and valleys will decouple again tonight, so should see
at least a ridge valley temperature split develop, and this has
been depicted in the NDFD with valley minimums upper 50s to lower
60s, and thermal ridges more in the mid and upper 60s. River
valley fog should also develop again tonight.

On Sunday low level wind fields will increase in advance of a cold
front that should be approaching western KY by 00Z Monday. 925mb
and 850 mb winds around 40 knots are forecast into the western
part of the forecast area. Our wind gusts will depend on the
amount of mixing, but definitely could see some gusts to 35 mph in
the western part of the area. Shower and storms are expected to
develop ahead of the cold front approaching KY, but best low level
wind fields and upper level support will remain to the west, and
especially northwest of our area, in line with SPCs Day 2
Convective outlook. Most likely scenario is for one or two bands
of showers and storms to move across eastern KY late Sunday and
Sunday night, with the intensity of the convection decreasing as
it moves into and across our area. Sunday will feature another
day with above normal temperatures and highs mostly in the mid to
upper 80s.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM EDT SAT MAY 18 2019

The extended is reminiscent of a summer type pattern. Models
appear to be in good agreement with main synoptic features. Aloft,
strong ridging will eventually develop over the southeast CONUS
resulting in a warming trend through the upcoming week. Any
threats of rain will be limited to isolated to widely scattered,
mainly afternoon and early evening convection. A lobe of energy
associated with a low lifting northward through the Great Plains
(and surface warm frontal boundary at the surface) does ride up
the western side of the developing ridge Tuesday and Tuesday
night. Thereafter ridging dominates the pattern until it is
flattened by a northern stream short wave passing through the
Great Lakes by the end of the period, Friday night into Saturday.

Closer to the surface, Canadian high pressure will nose its way into
the Ohio Valley behind an exiting cold front at the start out the
extended. But low pressure developing over the Great Plains will
pull the aforementioned warm frontal boundary northward through the
Commonwealth Wednesday. Temperatures should warm significantly in
return southerly flow as H850 temperatures climb to around 17 or 18
C. A surface cold front will attempt to drop southward closer to the
Ohio River by late Saturday but will meet fierce resistance from
high pressure to the south leaving our area within the warm sector
but with heights dropping enough that there could be a bit better
chance for some rain.

Sensible weather features a few lingering showers across the area
to start out the extended portion of the forecast. A cold front will
be pushing off to the east. But any lingering shower or
thunderstorms activity will be ending through the day as high
pressure begins to build into the region. A warm frontal boundary is
expected to lift north across the area by Wednesday. At this time it
appears strengthening high pressure aloft will likely limit the
threat of rain to just isolated activity. Generally dry conditions
will prevail thereafter until possibly late Friday, or more likely
Saturday as a cold front drops southward towards the Ohio River.
Isolated to widely scattered showers and thunderstorms will be
possibly to wrap up the extended. Daily high temperatures will warm
from around 80 at the start of the period, well into the 80s during
the latter half of the week. A few locations will even flirt with
the 90 degree mark. Overnight lows will respond similarly, going
from a pleasantly cool 50s to the mid 60s for the latter portions of
the forecast window.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 145 PM EDT SAT MAY 18 2019

VFR conditions will prevail through the forecast period as high
pressure over the southeastern U.S. continues to control our local
weather. With daytime heating a few showers and thunderstorms will
be possible after 21Z, mainly in the southwest part of the
forecast area. Have included VCTS in the SME TAF for a couple of
hours beginning at 22Z. Any showers or storms will dissipate
quickly with loss of daytime heating.

Some river valley fog is expected again tonight, but the TAF
sites should not be affected. As low level winds increase late
tonight in the southwest part of the area, LLWS is expected to
develop. Daytime mixing on Sunday will result in gusty southwest
winds, mainly in the western and northern part of the forecast
area, where some gusts of 20 to 25 knots can be expected.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...RAY
AVIATION...SBH
Hazardous weather outlook, May 18, 2:44 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
344 PM EDT Sat May 18 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
344 PM EDT Sat May 18 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

A few thunderstorms will be possible through early this evening,
mainly along and west of a line from Sandy Hook to Barbourville
to Harlan.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible from Sunday afternoon through early
Monday morning, and then again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH/RAY

In the hours before

Special weather statement, May 18, 4:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
543 PM EDT Sat May 18 2019

KYZ068-079-083-182230-
Wayne-Rockcastle-Pulaski-
543 PM EDT Sat May 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...PULASKI AND
SOUTHWESTERN ROCKCASTLE COUNTIES...

At 543 PM EDT, a strong thunderstorm was located over Somerset,
moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Somerset, Mount Vernon, Science Hill, Burnside, Sloans Valley, Gum
Sulphur, Bandy, Bronston, Woodstock, Spiro, Wabp, Hansford, Dabney,
Willailla, Hogue, Grade, Quail, Ruth, Shopville and Quinton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3726 8470 3736 8456 3733 8451 3744 8446
      3735 8425 3687 8457 3686 8459 3701 8486
TIME...MOT...LOC 2143Z 209DEG 23KT 3710 8463

GREIF

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
May 18, 5:05 PM EST
Where
Pulaski County, 1.23 mi ENE of Ferguson
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.076, -84.579

The county Emergency Manager reported a couple of damaged trees just southeast of Somerset, one uprooted and another broken midway up its trunk. A couple of trampolines were also blown around on Regal Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815885.